Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Reno, NV

May 30, 2007Alpine County, El Dorado County, California

NWS Reno, NV issued this severe thunderstorm warning at May 30, 2007, 2:54 PM PDT for Alpine County, El Dorado County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2007, 2:54 PM PDT (21:54 UTC)
Expired
May 30, 2007, 3:30 PM PDT
In force
36 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Alpine County, CA, El Dorado County, CA

The radar

The Reno radar (KRGX), 119 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4454 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 302155
SVRREV
CAC003-017-302230-
/O.NEW.KREV.SV.W.0001.070530T2154Z-070530T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
254 PM PDT WED MAY 30 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ALPINE COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF CARSON PASS...
  EAST CENTRAL EL DORADO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 330 PM PDT

* AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS 
  STORM WAS LOCATED NEAR CARSON PASS. VERY HEAVY RAIN IS ALSO
  POSSIBLE WITH THIS STORM AS IT IS NEARLY STATIONARY. 

* THE SEVERE THUNDERSTORM WILL REMAIN NEAR...
  CARSON PASS THROUGH 330 PM PDT...

LAT...LON 3882 12010 3867 12006 3870 11985 3882 11990

$$

JHW
2 follow-up statements
000 
WWUS55 KREV 302214
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
313 PM PDT WED MAY 30 2007

CAC003-017-302230-
/O.CON.KREV.SV.W.0001.000000T0000Z-070530T2230Z/
ALPINE CA-EL DORADO CA-
313 PM PDT WED MAY 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR EAST CENTRAL EL DORADO AND NORTH CENTRAL ALPINE COUNTIES...

AT 310 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR CARSON PASS. THIS STORM WAS NEARLY 
STATIONARY. VERY HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM NEAR 
CARSON PASS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUTHER
PASS AND HOPE VALLEY

LAT...LON 3882 12010 3867 12006 3870 11985 3882 11990

$$

JHW
000 
WWUS55 KREV 302226
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
326 PM PDT WED MAY 30 2007

CAC003-017-302235-
/O.EXP.KREV.SV.W.0001.000000T0000Z-070530T2230Z/
ALPINE CA-EL DORADO CA-
326 PM PDT WED MAY 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EL DORADO AND
NORTH CENTRAL ALPINE COUNTIES EXPIRES AT 330 PM PDT...

THE STORM NEAR CARSON PASS IS WEAKENING AND THE THREAT OF SEVERE 
WEATHER HAS ENDED. THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 
330 PM.

LAT...LON 3882 12010 3867 12006 3870 11985 3882 11990

$$

JHW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:20 PM PDT, 34 minutes earlier.

Area forecast discussion, May 30, 2:20 PM PDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
220 PM PDT WED MAY 30 2007

.SHORT TERM...
UPPER RIDGE OVER AREA WITH WEAK LOW MOVING INTO SRN CA PER WV
IMAGERY. MODELS IN GOOD AGREEMENT THROUGH SHORT TERM WITH RIDGE
AXIS/HIGH CENTER JUST EAST OF THE AREA. LIGHT SOUTHEAST FLOW...IF
ANY WILL REMAIN INTO SAT AS A RESULT. WITH SFC THERMAL TROUGH IN THE
AREA...ON THE WEST SLOPES OF THE SIERRA IN THE MORNING...AND ALONG
THE SIERRA FRONT IN THE AFTERNOON...EXPECT THUNDERSTORMS EACH
AFTERNOON IN THE SIERRA. MOISTURE FROM MARINE LAYER WILL CONTINUE TO
SEEP UP THE SIERRA AND OVER THE CREST PROVIDING THE LIMITED MOISTURE
NECESSARY FOR THE AFTERNOON STORMS.

MOISTURE WILL GRADUALLY INCREASE THROUGH SATURDAY AND EXPECT
THUNDERSTORMS TO EXPAND AREALLY AND INCREASE IN COVERAGE THROUGH
THAT PERIOD. SAT APPEARS TO BE THE MOST ACTIVE DAY WITH THE BEST
MOISTURE AND AREA WILL BE UNDER NE QUAD OF APPROACHING UPPER LOW FOR
UPPER LEVEL DIFFULENCE. WITH STORMS MOVING VERY SLOWLY...BELIEVE
STORMS WILL BE WETTER THAN WOULD NORMALLY BE EXPECTED GIVEN THE
FAIRLY DRY AIRMASS.

BEGINNING THIS AFTERNOON...WILL EXTEND ISOLATED STORMS ALL ALONG
SIERRA FROM LASSEN SOUTH TO MONO COUNTY. BUILDUPS FORMING JUST EAST
OF LASSEN PEAK COULD DEVELOP INTO STORMS AROUND 00Z. WHILE SUBCLOUD
LAYER REMAINS QUITE DRY...STORM MOTION WILL BE ALMOST NON-EXISTENT
SO SOME RAIN SHOULD FALL. MICROBURST WINDS COULD ALSO BE A
PROBLEM...BUT SHOULD BE LOCALIZED.

THURSDAY WILL BE MORE OF A TRANSITION DAY AS MOISTURE CONTINUES TO
INCREASE AND INTO EXTREME WRN NV. HAVE EXTENDED STORMS TO WEST OF A
HAWTHORNE TO PYRAMID LAKE LINE WITH BEST COVERAGE IN THE SIERRA.
EXPECT STORMS TO BE A BIT WETTER...ALTHOUGH STILL FAIRLY DRY...SEE
FIRE WX DISCUSSION FOR MORE DETAILS ABOUT ANY FIRE CONCERNS.

BY FRIDAY...WITH MOISTURE CONTINUING TO INCREASE...EXPECT MOST
STORMS TO BE WET ACROSS THE SIERRA AND EXTREME WRN NV WITH A MIX OF
WET/DRY IN THE FALLON/LOVELOCK AREAS. SAT WILL CONTINUE WITH LOW END
SCT STORMS SIERRA TO EXTREME WRN NV AND ISOLATED FURTHER EAST. WITH
CONFIDENCE HIGH THAT STORMS WILL CONTINUE THE NEXT 3 DAYS HAVE GONE
WITH COVERAGE WORDING INSTEAD OF CHANCE TO INDICATE CONFIDENCE.
WALLMANN

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
PERIOD BEGINS WITH SIGNIFICANT RIDGING ALOFT OVER THE GREAT BASIN
AND NRN ROCKIES WITH LARGE TROF UPSTREAM OVER THE NE PACIFIC...PER
12Z GFS/ENS MEANS AND ECMWF. SUNDAY LOOKS TO BE THE LAST DAY OF
APPRECIABLE DIURNAL CONVECTION OVER THE CWA...WITH ENS MEAN SHOWING
PW VALUES 1-1.5 STD DEV ABOVE NORMAL AT 00Z/MON OVER WRN NV. HAVE
EXPANDED SLT CHC -TSRA OVER MOST OF THE CWA FOR SUN AFTN/EVE.

MONDAY INTO MID-WEEK...UPPER TROF OFF THE COAST MAKES A SLOW PUSH
E/NE...WITH FLOW OVER THE REGION BECOMING MORE ZONAL BY WEDNESDAY.
THIS SHOULD HELP COOL TEMPS SLIGHTLY...BUT THEY WILL STILL LIKELY BE
ABOVE NORMAL DURING THE PERIOD. HOWEVER TELECONNECTIONS ARE SHOWING
MIXED SIGNALS TEMPERATURE WISE FOR NEXT WEEK...AND NCEP RMOP IS
INDICATING SO-SO PREDICTABILITY REGARDING MOVEMENT OF RIDGE/UPSTREAM
TROF EARLY NEXT WEEK...SO DEFINITELY SOME UNCERTAINTY REGARDING THE
OVERALL PATTERN.

CONVECTIVE CHCS WILL BY FOCUSED WELL NE OF THE CWA MON-WED...BUT A
FEW AFTN BUILDUPS CERTAINLY POSSIBLE IN THE FAVORED CONVERGENCE
ZONES. MON-TUE AFTNS COULD GET A LITTLE BREEZY (15KTS AT 700MB) BUT
NOTHING AS HIGH AS PREV RUNS OF THE GFS WERE SHOWING (25KTS+).

CS

&&

.AVIATION...
PREDOMINANTLY VFR DURING THE PERIOD WITH THE EXCEPTION OF ISLTD TSRA
POSSIBLE OVER THE SIERRA THROUGH 4Z PRODUCING LOCAL MVFR CONDITIONS
ALONG WITH STRONG GUSTY WINDS. MAY HAVE TO CONSIDER SOME VSBY
RESTRICTIONS AT TRK FOR THURS MORNING GIVEN PAST TWO DAYS WHERE FG
DEVELOPED 12Z EACH DAY. TSRA CHANCES ARE BETTER TOMORROW OVER
SIERRA...AND MAY EVEN MOVE CLOSE TO THE RNO TERMINAL AFTER 20Z.

&&

.FIRE WEATHER...
TEMPERATURES CONTINUE TO CLIMB MUCH ABOVE NORMAL WITH VERY DRY AIR
IN THE LOWER LEVELS UNDER STRONG HIGH PRESSURE. HUMIDITY RECOVERIES
WILL CONTINUE TO BE POOR TONIGHT...MAINLY ON MIDSLOPES AND UPPER
ELEVATIONS...HOWEVER RHS WILL SLOWLY RISE OVER THE NEXT FEW DAYS.
WEAK UPPER DISTURBANCE OFF THE SRN CALIFORNIA COAST CURRENTLY
BRINGING HIGHER DEW POINTS INTO THE REGION UNDER SELY FLOW. WITH
INCREASING MOISTURE AND INSTABILITY OVER THE REGION...CHANCES FOR
AFTERNOON SHOWERS AND THUNDERSTORMS INCREASE EACH DAY AS WELL.

AS FAR AS CRITICAL DRY LIGHTNING OR POSSIBLE RED FLAG
CONDITIONS...FEEL THAT THURSDAY WILL BE THE MOST CRITICAL DAY OVER
FWZ273 WHERE FUELS ARE THE DRIEST. FUELS FROM THE TAHOE BASIN NORTH
HAVE NOT FULLY CURED AND REACHED THE CRITICAL STAGE...SO HAVED RULED
OUT RFWS FOR THOSE AREAS ALTHOUGH THUNDERSTORMS ARE EXPECTED TO BE
MAINLY DRY.

THUNDERSTORM CHANCES REALLY PICK UP ON FRIDAY AND SATURDAY WITH
INCREASING MOISTURE BRINGING BETTER CHANCES FOR WETTING RAIN.
THUNDERSTORMS ARE MAINLY EXPECTED NEAR THE SIERRA CREST BOTH
DAYS...HOWEVER WEST WINDS AS WELL AS THUNDERSTORM OUTFLOWS WILL BLOW
STORMS OFF THE CREST INTO WRN NEVADA. THIS COULD POSE A PROBLEM BOTH
DAYS FOR FWZ450 AND 459 WITH VERY DRY FUELS IN THOSE AREAS. WILL
HAVE TO SEE HOW THE STORMS LOOK LATER TODAY AND AGAIN ON THURSDAY
BEFORE MAKING A DECISION ON THUNDERSTORM COVERAGE AND POSSIBLE FIRE
WEATHER WATCH FOR THE MENTIONED TIMES AND AREAS. JORDAN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.